Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS La Crosse, WI

July 11, 2020Grant County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jul 11, 2020, 9:13 AM CDT for Grant County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 9:13 AM CDT (14:13 UTC)
Expired
Jul 11, 2020, 10:00 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 115 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS83 KARX 111413
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
913 AM CDT Sat Jul 11 2020

WIZ061-111500-
Grant-
913 AM CDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GRANT
COUNTY...

At 912 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Balltown to near Platteville to near
Belmont. Movement was southeast at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Platteville, Cuba City, Hazel Green, Dickeyville, Georgetown,
Beetown, Arthur, Potosi, Ellenboro, Tennyson, and Union.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4254 9064 4259 9069 4263 9070 4264 9073
      4266 9083 4279 9096 4284 9060 4287 9043
      4251 9042 4251 9064
TIME...MOT...LOC 1412Z 305DEG 35KT 4269 9081 4272 9055 4276 9029 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 11, 5:15 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 11, 5:15 AM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
515 AM CDT Sat Jul 11 2020

.SHORT TERM...(Today and tonight)
Issued at 306 AM CDT Sat Jul 11 2020

Early morning regional radar shows a decaying thunderstorm complex
associated with a shortwave trough racing southeast across parts of
Nebraska and Iowa. This is projected to continue to dive southeast
through the Missouri River Valley as it weakens. Further north, a
weak boundary stretched across southern Minnesota will be an area of
focus for a few showers and storms to develop and spread southeast
into parts of southeast Minnesota and northeast Iowa between ~11 and
15 Z. Models suggest MUCAPE values around 1000-1500 J/kg, 0-6 km
bulk shear around 40 kts, and mid-level lapse rates around 7 C/km,
which aligns nicely with the SPC mesoanalysis as of 3 am. These
parameters may allow a strong storm or two to occur early this
morning if storms materialize, though chances are pretty low.

Attention then turns to this afternoon as a shortwave trough located
over southern Canada/North Dakota rides the northwest flow into the
local area. Large-scale ascent associated with the wave will provide
more than enough lift to allow scattered storms to develop by early
this afternoon across parts of southeast Minnesota and northeast
Iowa. Forecast soundings show fat CAPE values of 2500-3500 J/kg and
35-40 kts of bulk unidirectional shear, which would suggest the
development of discrete supercells capable of producing strong
updrafts. Low to mid-level lapse rates of 7-8 C/km and inverted V
soundings would imply large hail and damaging winds as the primary
severe weather threats for today. The threat for tornadoes is very
low to nonexistent due to little turning and weak 0-1 km shear.
Thunderstorm activity will progress southeast, reaching parts of
western/southwest Wisconsin by mid to late afternoon. The main area
of concern for potentially some severe storms today will be confined
across northeast Iowa into far southwest Wisconsin, which is
outlined by the SPC's 06Z upgrade to a slight risk in the Day 1
outlook. Storms will also pose a threat for locally heavy rainfall
with precipitable water values nearing 1.5" and warm cloud depths
around 3 km.

.LONG TERM...(Sunday through Friday)
Issued at 306 AM CDT Sat Jul 11 2020

Upper-level ridging and surface high pressure build in Sunday into
Monday, providing a dry and seasonable stretch across the area. Said
ridging will then push east come late Monday into Tuesday as an
upper trough slides across southern Canada. At the surface, a cold
front looks to approach the area, bringing widespread showers and
storms. There were some timing differences on the arrival of the
cold front in previous model runs, but the 11.00Z ECMWF and 11.00Z
GFS appear to be coming into better agreement with it moving through
sometime midday Tuesday, which would suggest the possibility for
some strong to severe storms maybe across eastern portions of the
CWA. The GFS has decent instability (MLCAPE of 1500+ J/kg) and bulk
shear of around 40 kts along and ahead of the front (15 kts in the 0-
1 km layer). Locally heavy rainfall could also be a concern on
Tuesday with deep warm cloud depths around 3.5-4 km and precipitable
waters approaching 2". The picture on what may pan out should become
a little clearer in coming days, but it is definitely a day to keep
our eyes on.

Thereafter, the cold front looks to stall out somewhere across the
Midwest by midweek. This could lead to continued precipitation
chances through at least Wednesday or early Thursday across parts of
the local area - far southern parts of the CWA look like the most
favored area for this scenario, though the front may stall south of
the area altogether. By the middle to end of next week, flow
aloft becomes more zonal to low meridional with a few shortwave
troughs rippling through. Because of this, occasional chances for
showers and storms will be possible through late week. &&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 515 AM CDT Sat Jul 11 2020

Cigs: sct-bkn mostly VFR clouds through the period - with BKN cigs
during periods of greater pcpn chances. Can't rule out a brief drop
into MVFR with afternoon convection, but timing/confidence on
occurrence not high enough to add to the forecast for now.

WX/vsby: Sct -shra/ts this morning with a weak upper level
shortwave...mainly for KRST. Higher chances then return for the
afternoon - with again greater threat for KRST. Higher wind gusts
with any storm, along with locally heavy rain and accompanying lower
vsby. A strong/severe threat this afternoon too...mostly for KRST.

Winds: staying on the light side outside of any storm. Will swing to
the northwest/north for the afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...NMB
LONG TERM...NMB
AVIATION...Rieck
Hazardous weather outlook, Jul 11, 4:32 AM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
432 AM CDT Sat Jul 11 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-121100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
432 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms possible through mid morning mainly west of the
Mississippi River. Severe weather not expected.

Scattered thunderstorms are expected this afternoon into the
evening. A few will be strong, potentially severe, carrying a
damaging wind and hail threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances through the week with Tuesday
holding the higher threat for widespread storms. A few stronger
storms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-121100-
Taylor-Clark-
432 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible late this afternoon into the
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances through the week with Tuesday
holding the higher threat for widespread storms. A few stronger
storms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/NMB

In the hours before

Special weather statement, Jul 11, 5:38 AM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
538 AM CDT Sat Jul 11 2020

MNZ086-087-094-095-111200-
Dodge-Olmsted-Mower-Fillmore-
Including the cities of Dodge Center, Rochester, Austin,
and Preston
538 AM CDT Sat Jul 11 2020

...A Few Strong Thunderstorms Possible This Morning...

Scattered thunderstorms will continue to spread southeast across
parts of southeast Minnesota this morning. Some of these storms
could become strong, with hail, heavy rain, and lightning being
the primary threats. Move indoors when storms approach your
location.

NMB
Special weather statement, Jul 11, 6:34 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
634 AM CDT Sat Jul 11 2020

IAZ009>011-MNZ087-094>096-111300-
Howard-Winneshiek-Allamakee-Olmsted-Mower-Fillmore-Houston-
Including the cities of Cresco, Decorah, Waukon, Rochester,
Austin, Preston, and Caledonia
634 AM CDT Sat Jul 11 2020

...Some Strong Storms This Morning...

Scattered thunderstorms will continue to spread southeast across
parts of southeast Minnesota this morning. Some of these storms
have been strong, with wind gusts up to 40 mph, heavy rain, and
lightning. Move indoors when storms approach your location.

NMB
Special weather statement, Jul 11, 8:03 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
803 AM CDT Sat Jul 11 2020

IAZ010-019-029-111345-
Winneshiek-Chickasaw-Fayette-
803 AM CDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FAYETTE...
SOUTHWESTERN WINNESHIEK AND CHICKASAW COUNTIES...

At 803 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Protivin to 7 miles southwest of
Elma. Movement was southeast at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
New Hampton, West Union, Fredericksburg, Hawkeye, Lawler, Spillville,
Fort Atkinson, Protivin, Waucoma, Jerico, Alta Vista, St. Lucas,
North Washington, Jackson Junction, Festina, Eldorado, Lake Meyer
County Park, New Hampton Airport, County Roads B 28 And V 18 and
Highway 18 And County V 18.

If outdoors, consider seeking shelter inside a building.

If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4321 9255 4321 9192 4291 9161 4291 9228
      4303 9239 4310 9248 4312 9253 4316 9256
      4320 9256
TIME...MOT...LOC 1303Z 319DEG 33KT 4329 9210 4319 9257

Zapotocny
Local storm report, Jul 11, 8:39 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 AM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     HAIL             3 E NEW HAMPTON         43.06N 92.25W
07/11/2020  E1.00 INCH       CHICKASAW          IA   LAW ENFORCEMENT

&&

CZ
Local storm report, Jul 11, 9:04 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
904 AM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     HAIL             3 WNW WAUCOMA           43.07N 92.09W
07/11/2020  E1.00 INCH       CHICKASAW          IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED SIGNIFICANT CROP
            DAMAGE DUE TO HAIL 3 TO 4 MILES EAST OF
            LAWLER. HAIL SIZE ESTIMATED QUARTER SIZED OR
            LARGER.

&&

CZ
Special weather statement, Jul 11, 9:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
913 AM CDT Sat Jul 11 2020

WIZ061-111500-
Grant-
913 AM CDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GRANT
COUNTY...

At 912 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Balltown to near Platteville to near
Belmont. Movement was southeast at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Platteville, Cuba City, Hazel Green, Dickeyville, Georgetown,
Beetown, Arthur, Potosi, Ellenboro, Tennyson, and Union.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4254 9064 4259 9069 4263 9070 4264 9073
      4266 9083 4279 9096 4284 9060 4287 9043
      4251 9042 4251 9064
TIME...MOT...LOC 1412Z 305DEG 35KT 4269 9081 4272 9055 4276 9029

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:40 PM CDTSpecial Weather StatementARXCrawford, Grant65 min
Jul 11, 6:55 PM CDTSpecial Weather StatementARXGrant65 min
Jul 11, 7:41 AM CDTSevere Thunderstorm WarningARXHoward, Mitchell49 min
Jul 11, 8:03 AM CDTSpecial Weather StatementARXChickasaw42 min
Jul 11, 8:21 AM CDTSevere Thunderstorm WarningARXChickasaw, Fayette, Winneshiek39 min
Jul 11, 8:48 AM CDTSevere Thunderstorm WarningARXFayette57 min
Jul 11, 3:07 PM CDTSpecial Weather StatementARXChickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek53 min
Jul 11, 4:12 PM CDTSevere Thunderstorm WarningARXFloyd41 min
Jul 11, 4:56 PM CDTSevere Thunderstorm WarningARXMitchell35 min
Jul 11, 5:11 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard49 min
Jul 11, 5:28 PM CDTSpecial Weather StatementARXAllamakee47 min
Jul 11, 5:43 PM CDTSpecial Weather StatementARXWinneshiek47 min
Jul 11, 6:05 PM CDTSpecial Weather StatementARXAllamakee, Clayton, Fayette, Winneshiek55 min
Jul 11, 6:19 PM CDTSpecial Weather StatementARXAllamakee, Clayton, Fayette, Winneshiek56 min
Jul 11, 6:28 PM CDTAreal Flood AdvisoryARXAllamakee3 hr
Jul 11, 3:24 PM CDTSpecial Weather StatementARXDodge, Fillmore, Mower, Olmsted51 min
Jul 11, 4:19 PM CDTSevere Thunderstorm WarningARXDodge, Mower, Olmsted56 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.